Are you taking birth control pills, and have you had nausea? It is expected that if this happens to you, you are alarmed and want to know why it happens if it is something serious, and even if the pills will be working equally or not. It is pretty standard among women who take this type of hormonal treatment, especially at the beginning of its intake since the body has not yet gotten used to them. If this happens to you while taking the pill, that feeling does not go away in a short time, or if you have vomiting, you should always go back to the gynecologist.
At Fastlyheal, we know that there are many doubts surrounding this hormonal contraceptive and, therefore, we want to answer in this article one of the most common questions among those who take the pill. So, keep reading this article if you are wondering why birth control pills make me nauseous, and also find out what you can do to prevent it.
Table of Contents
How do birth control pills work?
There are two types of birth control pills or pills, and they differ in the hormones they contain. The most common drugs contain progestin and estrogen, also known as combination pills. These are the two hormones found naturally in our body and are responsible for controlling ovulation. The other type of pill that turns out to be less used worldwide is the one that only contains progestin.
Thus, between the natural production and the daily dose of these hormones, it is possible to prevent the ovary from releasing the ovum and thicken the lining of the uterus and the mucosa of the cervix or cervix. Therefore, it is impossible or difficult for a pregnancy to occur since the egg does not come out and the sperm have difficulty accessing the cervix due to its enlargement.
Why do birth control pills cause nausea?
Feeling like vomiting is one of the side effects of birth control pills, especially when they start to be taken as the body has not yet gotten used to the hormone levels. It is pretty standard for many women when they start taking the pill to prevent pregnancy from feeling changes and specific effects, but usually, they end up happening after a few days or a few weeks. It is common to become nauseated at any time of the day when starting treatment, but it is also common to have a lack of appetite at first.
However, it does not only happen to women who start treatment; but nausea is also common if this contraceptive has been taken for a long time continuously or the dose has been increased at some point, usually when you are not sure whether or not she has taken the pill one day.
But, if you wonder if, in this case, the pill continues to fulfill its effect or if it is altered, because this is one of the frequently asked questions about oral contraceptives, you should know that you should not worry about this aspect, because if you only have wanted to vomit but do not get to do it the effect is not altered. On the other hand, if you vomit or have diarrhea within 2 hours of taking a pill, its effect wears off, so when you feel better that same day, you should take another medicine.
In addition, you should know that if you are pregnant and have started taking these pills or if you have resumed taking them, it is normal for these two factors together to increase nausea and vomiting common in pregnancy.
Learn more about what happens if I’m pregnant and still taking birth control pills in this other Fastlyheal article.
How to stop nausea caused by birth control pills
Depending on whether the problem occurred at the beginning of taking this treatment to prevent pregnancy or if it happened after you have been following it for a while, the things that must be done to stop having nausea may be different. For this reason, below, we detail what you should do in each case:
Stop nausea when starting birth control pills.
If the problem of the urge to vomit is related to the pill and occurs at the beginning of the treatment, the only way to prevent and stop nausea is to take into account that it is better to choose to take it every day with food or after food. And never on an empty stomach.
Also, if you are already suffering from them and you do not have to take another pill until the next day, it is best that during this day, you eat soft and easily digestible foods. Likewise, it will also be beneficial for you to drink some infusions for gastritis, such as chamomile, boldo, or ginger, since you will have irritated and inflamed stomach mucosa and use some of the most common remedies to relieve the desire to vomit like drinking carbonated and isotonic drinks and getting plenty of rest.
Stop nausea if you have been taking the pill for a long time.
On the other hand, if it turns out that you started this treatment a long time ago and now you have begun to feel like vomiting, and you know that you are not pregnant, you should go to your gynecologist so that he can check you out, analyze to check if you have some altered factor and, depending on your diagnosis, it will likely recommend you to change the brand of pills, or it is also possible that it will advise you to stop the treatment for a while.
Of course, while you have the feeling of wanting to vomit or if you vomit, we advise you the same as before: soft diet, infusions to relieve the stomach, drink water in small quantities but frequently, drink isotonic drinks and rest as long as possible.
Other side effects of birth control pills
It is good that, in addition to knowing the reasons for the urge to vomit that taking oral treatments to prevent pregnancy can cause, you also know that there are other side effects of the contraceptive pill :
- Weight gain: one of the adverse effects that worries many women is the fact that this treatment, being hormonal, acts by favoring weight gain, as well as fluid retention. If you see that contraceptive pills make you fat, you should follow a balanced diet and do some daily exercise and take a diuretic infusion from time to time.
- Facial spots: it is one of the long-term side effects of birth control pills, although not very frequent. When this happens, the gynecologist may prescribe another brand or change the type of pills.
- Bleeding between periods: another thing that can happen is intermenstrual spotting, bleeding between periods, something that is quite common during the first three months.
- Changes in vaginal discharge: During the first three months, it can cause a decrease in cervical fluid, causing vaginal dryness, so the use of lubricants during sexual intercourse is recommended and go to the gynecologist if this problem continues.
- Sensitive breasts: another of the side effects of birth control pills is that the breasts increase a little in size and are more sensitive, especially at the beginning of treatment and during menstruation.
- Decreased libido: depending on whether combined or simple pills are taken and riding on a load of hormones carried by the brand that we choose, an adverse effect that some women notice is the fact of losing sexual desire. In such a case, the gynecologist should readjust the treatment.
- Mild headache: usually occurs while the body adapts to treatment and disappears after the first three months. If it does not fade or even intensify, you should go to the gynecologist.
- Mood swings: they can cause irritation and depression, and the women most likely to suffer from this problem are those who have previously suffered from a depressive episode.
This article is merely informative, at fastlyheal.com, we do not have the power to prescribe medical treatments or make any diagnosis. We invite you to go to a doctor in the event of presenting any condition or discomfort.
If you want to read similar articles to Why birth control pills make me nauseous, we recommend you visit our Sexuality category.
I am a Surgeon with a diploma in comprehensive ultrasound and surgical care residency, an area I am specializing in. During the exercise of my profession, I have realized the need for patients to know the diseases they suffer, and I can tell you that a large part of their complications is due to a lack of information. Being a health web writer allows me to transmit my experience, without borders, to all those readers eager for knowledge, educate them in the prevention of diseases and promote a healthy lifestyle.